Alert archive / Nevada / Wind Advisories in 2025

Wind Advisory 10, NWS Reno, NV

March 19, 20254 counties in Nevada

NWS Reno, NV issued this wind advisory at Mar 19, 2025, 11:15 PM PDT for 4 counties in Nevada. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 19, 2025, 11:15 PM PDT (06:15 UTC)
Expired
Mar 20, 2025, 5:00 AM PDT
In force
6 hr
Issued by
NWS Reno, NV

Counties Douglas County, NV, Lyon County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 27 km from the middle of the area, began a volume at 06:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 6.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2025-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2025-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3411 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

318 
WWUS75 KREV 200615
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
1115 PM PDT Wed Mar 19 2025

NVZ003-201200-
/O.NEW.KREV.WI.Y.0010.250320T0615Z-250320T1200Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Sparks, Verdi, Virginia City, and
Gardnerville
1115 PM PDT Wed Mar 19 2025

...WIND ADVISORY IN EFFECT UNTIL 5 AM PDT THURSDAY...

* WHAT...South to southwest winds 20 to 35 mph with gusts up to 55 
  mph. Brief gusts of 70 mph or greater in wind prone areas.

* WHERE...Greater Reno-Carson City-Minden Area.

* WHEN...Until 5 AM PDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Winds may knock down burned trees in the 
  Davis Fire burn area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution especially on I-580 and Highway 
395.

&&

$$

CAZ072-NVZ002-201200-
/O.CON.KREV.LW.Y.0013.000000T0000Z-250320T1200Z/
Greater Lake Tahoe Area-
Including the cities of Tahoe City, Markleeville, Truckee,
Glenbrook, Incline Village, South Lake Tahoe, and Stateline
1115 PM PDT Wed Mar 19 2025

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT THURSDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph and 
  waves 1 to 4 feet.

* WHERE...Greater Lake Tahoe Area.

* WHEN...Until 5 AM PDT Thursday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a 
sudden increase in winds and wave heights. Consider postponing 
boating activities on the lake until a day with less wind.

&&

$$

MD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Mar 19, 9:59 PM PDT, 1 hour 16 minutes earlier. Its key messages:

  • * A fast moving storm system will bring increased winds today and tonight followed by light Sierra snow showers later tonight to daybreak Thursday. * A warming trend is forecast for the weekend, and especially into next week. Lower valleys will reach into the 70s for Monday through Wednesday next week. * Longer range ensemble outlooks indicate return of more seasonable temperatures, and return of precipitation chances by end of this month.
Area forecast discussion, Mar 19, 9:59 PM PDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Reno NV
959 PM PDT Wed Mar 19 2025

.UPDATE...

With Lake Tahoe currently seeing lake winds gusting up to 45 mph
and with both the HREF and the NBM showing these increased winds
potentially continuing after midnight, the Lake Wind Advisory for
Lake Tahoe has been extended until 5 AM PDT Thursday.

The Lake Wind Advisory for Pyramid Lake has been allowed to expire
at 10 PM PDT tonight as lake winds are no longer anticipated to
reach advisory criteria for an extended amount of time. An
occasional wind gust up to around 30 mph may be possible still for
the remainder of the night. -078

&&

.KEY MESSAGES...

* A fast moving storm system will bring increased winds today and
  tonight followed by light Sierra snow showers later tonight to
  daybreak Thursday.

* A warming trend is forecast for the weekend, and especially into
  next week. Lower valleys will reach into the 70s for Monday
  through Wednesday next week.

* Longer range ensemble outlooks indicate return of more seasonable
  temperatures, and return of precipitation chances by end of this
  month.

.DISCUSSION...

A quick moving transient upper ridge will give way to an equally
quick moving upper short wave and attendant cold frontal boundary
that will press over the Sierra late this afternoon and evening,
then across western NV overnight. The mostly inactive nature of
this system with the marginal mid-level Pacific moisture and
limited forcing will at least be offset my the tightening of
thermal and pressure gradients region-wide ahead of the incoming
frontal boundary. Hi-Res ensemble and blended simulations project
a decent measure of gusty SW winds ahead of cold front peaking at
35-45 mph that carry over into evening hours. Therefore, lake
wind advisories continue for Lake Tahoe and Pyramid Lake through
10 PM PDT. Please visit www.weather.gov/rev for more details

Only higher terrain favored areas of the Sierra Crest from the
Lake Tahoe Basin north across NE-CA to the OR border will see any
notable accumulations. The highest elevations across the Sierra
Front in areas with the strongest orographic lift front could see
4"-8" of new snow. HiRes ensemble and blended guidance also share
in the projection of a 40-60% chance for 1"-3" of accumulated
snowfall on higher mountain passes between 8 PM PDT and 4 AM
Thursday morning. Although snowfall will be limited in scope over
mountain areas, slippery and icy conditions will yield travel
impacts on mountain passes tonight through early Thursday morning.
Blended guidance holds firm with the projection that little in
the way of any measurable precipitation will make it over the
mountains into western NV zones. Showers that do develop (10-15%
chance) later this afternoon into the evening will remain mostly
north of I-80 and confined to higher terrain areas.

A period of northwest flow aloft will bring a noticeable chill in
the air Thursday morning project. The progressive more zonal upper
pattern that sets up through Friday will see the quick passage of a
short wave ridge that is followed quickly by another upper short
wave trough that increases shower chances (30-40%) across portions
of NE-CA to the OR border early morning Friday through the
afternoon. Snow showers will generally be light and bound to higher
elevation areas. But this will be only a temporary condition. High
pressure ridging into the West Coast will bring a period of drier
conditions and a noticeable warming trend that continues into the
weekend through early next week. The slightly below seasonal
daytime highs in the 50s for Thursday will make a quick turnaround
as will with highs warming into the 70s to near 80s for many
western NV locations early next week. Just in time for the Vernal
Equinox and the first day which officially starts early Thursday
morning at 2:01 AM PDT.

-Amanda

.AVIATION...

* Overall today, VFR conditions returned to area terminals. An
  incoming cold front will bring gusty southwest winds the remainder
  of the afternoon into the evening. FL100 winds aloft will be from
  the SW at 45-55kts by 18-21Z, then shift westerly 15-25 kts after
  12Z. Look for a continuance of mountain waves and moderate
  turbulence that includes LLWS for Sierra and western NV terminals
  12-15Z Thurs.

* This weak late season storm system will increase snow chances,
  mountain obscurations, and brief IFR/LIFR conditions late
  tonight through Thurs morning for KSVE, KTRK and KTVL. Snow
  amounts will be light, with a 50-70% for a trace up to 1.0 inch
  expected to cover KTRK runways. Blended simulations projects
  that KSVE and KTVL may see little to no accumulating snowfall
  with only a 30-50% for a few tenths of an inch falling between
  06-12Z Thursday.

* Sierra and western NV terminals will see a return of VFR
  conditions Thursday into the weekend. The only exception will be
  KTRK with patchy freezing fog early morning Friday between
  12-16Z.

-Amanda

&&

.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory until 5 AM PDT Thursday NVZ002.

CA...Lake Wind Advisory until 5 AM PDT Thursday CAZ072.

&&

Nearby

Wind Advisories in Nevada, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.